There was a problem sending you an sms. Check your phone number or try again later.
We've sent a link to the Scribd app. If you didn't receive it, try again.
Mona M. Abaza, MDa, Steven Levy, MDb,
Mary J. Hawkshaw, BSN, RN, CORLNc,
Robert T. Satalo\ufb00, MD, DMAc,*
Otolaryngologists should be familiar with the potential side e\ufb00ects and interactions of medications that are prescribed commonly to professional voice users. Because some of these side e\ufb00ects are atypical and can be psy- chiatric symptoms, their relationship to medications might not be obvious. Oropharyngeal dryness, voice changes, movement changes, mood distur- bances (eg, agitation, anxiety, depression, and mania), perceptual disturbances (eg, hallucinations and delusions), cognitive disturbances (eg, delirium and confusion), behavioral disturbances (eg, insomnia), and drug interactions are all important possibilities of which the prudent practitioner should be aware. Drug-induced symptoms can occur even with standard dosages and at any time during the course of treatment. An awareness of the potential for side e\ufb00ects caused by adrenocorticoids, antihistamines, decongestants, antisecretory drugs, and other medications will help the clinician to avoid or detect and treat drug-induced disorders, as will an awareness of the potential for side e\ufb00ects caused by combinations of medi- cations. Identi\ufb01cation of individual risk factors, such as age, preexisting or- ganic brain disease, a history of drug abuse or dependence, or coexisting or preexisting psychiatric disorders, is important in preventing and detecting drug-induced disorders. The drugs discussed in this article can have seriousd and even fataldinteractions with certain medications.
has the potential to enhance or interfere with the therapeutic e\ufb00ects of one or the other. In addition to psychiatric side e\ufb00ects, other adverse reactions can occur (eg, cardiac arrhythmias, hypertension, and local e\ufb00ects). Certainly, all reactions, particularly psychiatric symptoms, are not caused by medication; however, some can be a manifestation of a coexisting or preexisting psychiatric or other disorder that has been aggravated by a combination of medications.
The manifestations of drug-induced psychiatric disorders can be related to direct drug toxicity or to interference with the brain\u2019s metabolism of cer- tain drugs. The most common psychiatric symptoms include delirium (an acute reaction with \ufb02uctuating awareness of self and environment), con- fusion, disorientation, tremor, ataxia, and mania. Associated behavioral signs include increased physical activity, rapid speech, insomnia, and mood eleva- tion. Psychiatric symptoms that occur during the course of treatment also may be related to the medical or psychiatric condition being treated. For example, anxiety disorders and panic attacks are known to occur in asso- ciation with thyroid, parathyroid, and adrenocortical disorders; Langhan\u2019s cell endocrinopathies; collagen vascular disorders (eg, systemic lupus eryth- ematosus, rheumatoid arthritis, temporal arteritis, and periarteritis no- dosa); neurologic (eg, multiple sclerosis) and neurotologic (eg, Me\u00b4 nie` re\u2019s disease). Delusions (the perception that one\u2019s environment and circum- stances seem unfamiliar) can occur in association with certain endocrino- pathies. Derealization (the feeling that familiar events seem unreal, strange, or dream-like and that colors, objects, and shapes appear to be distorted) and delusions have been reported in systemic lupus erythemato- sus.
\ue000Are there any coexisting medical conditions?
\ue000Is there a personal or family history of a psychiatric disorder?
\ue000Is there a history of a reaction to a psychiatric drug?
\ue000Is there a history of drug or alcohol abuse?
The patient\u2019s age also is an important factor when deciding which med- ications to prescribe. Elderly patients have a greater risk for drug-induced psychiatric disorders because they tend to be taking more medications and, therefore, are more likely to experience drug interactions. Older patients also tend to have other medical conditions that can prolong drug metabolism and increase systemic drug levels.
of drug dependence or abuse often manifest delirium. The presence or history of a mood disorderddepression or maniadalso is a risk factor for psychiatric side e\ufb00ects to medications. Adrenocorticoids can aggra- vate or unmask depression or mania in these patients. Even a family history of mania is a risk factor for the development of mania as a side e\ufb00ect.
Assessment of all risk factors is important because multiple factors in a particular patient can be additive. The overall low incidence of psychiatric side e\ufb00ects with a particular medication might increase in the presence of other factors. An understanding of the risks in each individual patient is essential in selecting medications. Physicians should routinely ask patients to bring in or to make a list of all medications that they have taken during the previous 2 months. Clinicians also should inquire if a patient has ever ex- perienced any side e\ufb00ects or abnormal reactions from medication (Table 1).
Agitation, anxiety, confusion, delirium, depression, hallucinations, mania, paranoia, psychoses, sleep disturbances
Now bringing you back...
Does that email address look wrong? Try again with a different email.